Alert archive / California / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 26, NWS Las Vegas, NV

August 18, 2014Clark County, Nevada; Inyo County, San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 18, 2014, 2:30 PM PDT for Clark County, Nevada; Inyo County, San Bernardino County, California. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2014, 2:30 PM PDT (21:30 UTC)
Expired
Aug 18, 2014, 3:00 PM PDT
In force
30 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

Counties Inyo County, CA, San Bernardino County, CA, Clark County, NV

The radar

The Las Vegas radar (KESX), 73 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.5 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2014-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2014-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4501 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

639 
WUUS55 KVEF 182130
SVRVEF
CAC027-071-NVC003-182200-
/O.NEW.KVEF.SV.W.0026.140818T2130Z-140818T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
230 PM PDT MON AUG 18 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHEASTERN INYO COUNTY IN EASTERN CALIFORNIA...
  EXTREME NORTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN
  CALIFORNIA...
  WEST CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 300 PM PDT.

* AT 226 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SANDY VALLEY...OR 20 MILES WEST OF JEAN...AND WAS MOVING NORTHEAST
  AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MOUNTAIN SPRINGS...
  KINGSTON ROAD...
  AND STATE ROUTE 160 BETWEEN MILE MARKERS 17 AND 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES.

REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3611 11567 3597 11539 3569 11564 3583 11584
TIME...MOT...LOC 2129Z 209DEG 13KT 3585 11568

$$

WOLCOTT
3 follow-up statements
803 
WUUS55 KVEF 182131 CCA
SVRVEF
CAC027-071-NVC003-182200-
/O.COR.KVEF.SV.W.0026.140818T2130Z-140818T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
230 PM PDT MON AUG 18 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHEASTERN INYO COUNTY IN EASTERN CALIFORNIA...
  EXTREME NORTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN
  CALIFORNIA...
  WEST CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 300 PM PDT.

* AT 226 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SANDY VALLEY...OR 20 MILES WEST OF JEAN...AND WAS MOVING NORTHEAST
  AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SANDY VALLEY...
  MOUNTAIN SPRINGS...
  KINGSTON ROAD...
  AND STATE ROUTE 160 BETWEEN MILE MARKERS 17 AND 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES.

REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3611 11567 3597 11539 3569 11564 3583 11584
TIME...MOT...LOC 2129Z 209DEG 13KT 3585 11568

$$

WOLCOTT
560 
WWUS55 KVEF 182152
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
252 PM PDT MON AUG 18 2014

CAC027-071-NVC003-182200-
/O.CON.KVEF.SV.W.0026.000000T0000Z-140818T2200Z/
SAN BERNARDINO CA-INYO CA-CLARK NV-
252 PM PDT MON AUG 18 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM PDT
FOR WEST CENTRAL CLARK...EXTREME SOUTHEASTERN INYO AND EXTREME NORTH
CENTRAL SAN BERNARDINO COUNTIES...

AT 250 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 8 MILES NORTH OF SANDY VALLEY...OR 18 MILES SOUTHWEST OF RED
ROCK CANYON...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
SANDY VALLEY...
KINGSTON ROAD...
MOUNTAIN SPRINGS AND MOUNT POTOSI.

LAT...LON 3574 11560 3583 11578 3611 11567 3597 11539
TIME...MOT...LOC 2152Z 209DEG 13KT 3592 11563

$$

WOLCOTT
361 
WWUS55 KVEF 182159
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
259 PM PDT MON AUG 18 2014

CAC027-071-NVC003-182207-
/O.EXP.KVEF.SV.W.0026.000000T0000Z-140818T2200Z/
SAN BERNARDINO CA-INYO CA-CLARK NV-
259 PM PDT MON AUG 18 2014

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CLARK...EXTREME
SOUTHEASTERN INYO AND EXTREME NORTH CENTRAL SAN BERNARDINO COUNTIES
WILL EXPIRE AT 300 PM PDT...

THE STORM THE PROMPTED THE WARNING HAS WEAKENED AND THE WARNING WILL 
BE ALLOWED TO EXPIRE ON TIME AT 300 PM. GUSTS TO AROUND 50 
MPH...SMALL HAIL AND HEAVY RAIN WILL REMAIN POSSIBLE IN THE AREA. 
BEFORE THE STORM EXITS THE AREA.

LAT...LON 3574 11560 3583 11578 3611 11567 3597 11539
TIME...MOT...LOC 2157Z 209DEG 13KT 3594 11562

$$

WOLCOTT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:25 PM PDT, 5 minutes earlier.

Area forecast discussion, Aug 18, 2:25 PM PDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
225 PM PDT MON AUG 18 2014

.SYNOPSIS...A LOW PRESSURE SYSTEM DROPPING DOWN THE WEST COAST WILL
HELP DRAW MONSOON MOISTURE NORTH...LEADING TO A CHANCE OF
THUNDERSTORMS OVER SOUTHEAST CALIFORNIA...SOUTHERN NEVADA AND
NORTHWEST ARIZONA AT LEAST THROUGH WEDNESDAY. TEMPERATURES WILL COOL
A FEW DEGREES EACH DAY THROUGH WEDNESDAY.
&&

.SHORT TERM...THROUGH TUESDAY NIGHT...MOISTURE HAD INCREASED
DRAMATICALLY OVER THE EASTERN CWA SINCE YESTERDAY...AND THIS WAS
LEADING TO THUNDERSTORMS OVER MOHAVE COUNTY AND JUST STARTING TO
DEVELOP OVER CLARK AND EXTREME EASTERN SAN BERNARDINO AND INYO AT 2
PM. ACTIVE WEATHER WILL CONTINUE THROUGH THE EVENING AND PROBABLY
OVERNIGHT AS WEAK IMPULSE COMES AROUND THE SOUTHEAST SIDE OF THE
MAIN LOW DROPPING DOWN THE NORTHERN CALIFORNIA COAST. INCREASING
SOUTHWESTERLY FLOW ALOFT TOMORROW IN RESPONSE TO THE APPROACHING LOW
WILL PUSH THE MOISTURE A LITTLE BIT EAST...BUT ONLY FAR ENOUGH TO
LIMIT POPS TO AREAS EAST OF A LINE FROM VIDAL JUNCTION TO HIKO.
TEMPERATURES WILL COME DOWN SOME MORE TOMORROW WITH THE ADDITIONAL
CLOUD COVER AND FALLING HEIGHTS ALOFT.

.LONG TERM...WEDNESDAY THROUGH MONDAY...MADE A FEW MINOR TWEAKS TO
THE LONG TERM FORECAST WEDNESDAY THROUGH FRIDAY AFTERNOON. AFTER
THAT POINT MODELS DIVERGE TO THE POINT WHERE LITTLE VALUE CAN BE
ADDED OVER THE PREVIOUS FORECAST.

BY EARLY WEDNESDAY MORNING AN UPPER LEVEL LOW WILL BE SITUATED OVER
SOUTHWEST CALIFORNIA PLACING A 70-80KT JET OVER THE SOUTHEASTERN
HALF OF THE FORECAST AREA. THESE DYNAMICS WILL ALLOW FOR A SLIGHT
CHANCE OF SHOWERS/THUNDERSTORMS TO CONTINUE FROM TUESDAY NIGHT INTO
WEDNESDAY. POPS WERE INCREASED THROUGH THE MORNING HOURS TO ACCOUNT
FOR THIS POSSIBILITY. MODEL DIFFERENCE IN THE PATH OF THE LOW AND
THE DISTRIBUTION OF MOISTURE BEGIN AS EARLY AS WEDNESDAY AFTERNOON.
AT THIS TIME IT APPEARS TO BE ABOUT A 60/40 SPLIT IN THE
DETERMINISTIC AND ENSEMBLE GUIDANCE WITH THE MAJORITY LEANING TOWARD
MORE PROGRESSIVE SOLUTIONS WHICH TAKE THE LOW ON AN EASTERLY TRACK
ACROSS THE SOUTHWEST [THE OTHER 40 PERCENT STALL THE LOW AND ALLOW
IT TO MEANDER OVER THE EASTERN PACIFIC]. THAT SAID...CONFIDENCE IS
FAIRLY LOW ON HOW FAST ANY OF THIS WOULD HAPPEN. IN ANY CASE HAVE
CONTINUED THE TREND OF GRADUALLY DRYING THINGS OUT THROUGH THE
PERIOD.

THE ALREADY BELOW NORMAL FORECAST TEMPERATURES WERE COOLED SLIGHTLY
DURING THE MIDDLE OF THE WEEK BEFORE THE DRYING TREND ALLOWS TEMPS
TO CLIMB BY THE UPCOMING WEEKEND.
&&

.AVIATION...FOR MCCARRAN...IT IS UNLIKELY...BUT NOT IMPOSSIBLE...TO
SEE A THUNDERSTORM AT THE TERMINAL THROUGH TOMORROW. THUNDERSTORMS
WILL BE PRESENT IN THE MORMON MESA AND PEACH SPRINGS CORRIDORS...AND
COULD LEAD TO SHIFTING WINDS AT THE TERMINAL.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THERE WILL BE CHANCES FOR THUNDERSTORMS THIS AFTERNOON
AND TONIGHT EAST OF A LINE FROM AMBOY TO RACHEL...AND EAST OF A LINE
FROM VIDAL JUNCTION TO HIKO TUESDAY. THE MAIN CONCERNS WILL BE GUSTY
SHIFTING WINDS AND VERY HEAVY RAIN WITH LOW CEILINGS.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS SHOULD REPORT INSTANCES OF
FLASH FLOODING...STRONG GUSTY WINDS...HAIL...AND BLOWING DUST TODAY
THROUGH TUESDAY.
&&

MORGAN/WOLCOTT

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 2:50 PM PDTAreal Flood AdvisoryVEFClark, Nye3 hr
Aug 18, 3:28 PM PDTAreal Flood AdvisoryVEFClark2 hr
Aug 18, 3:20 PM PDTSevere Thunderstorm WarningVEFSan Bernardino25 min
Aug 18, 3:48 PM PDTAreal Flood AdvisoryVEFSan Bernardino117 min
Aug 18, 4:10 PM PDTSevere Thunderstorm WarningVEFInyo, San Bernardino50 min
Aug 18, 4:26 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Aug 18, 4:45 PM PDTFlash Flood WarningVEFInyo, San Bernardino3 hr

Nearby

Severe Thunderstorm Warnings in California, 2014Severe Thunderstorm Warnings in Nevada, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.